Tapering with ACTEMRA (TCZ): We are looking to... - PMRGCAuk

PMRGCAuk
11,476 members20,943 posts

Tapering with ACTEMRA (TCZ)

Jim-CJ
Jim-CJ

We are looking to start using TCZ as a method to taper & putting GCA into remission. My wife is at 35mg of Pred. Does anyone have experience on how fast we can taper using TCZ?

15 Replies
oldestnewest
PMRpro
PMRproAmbassador

The rate of taper will be guided by your doctors I imagine. There are very few people with much experience as most of them will have been part of the Phase 3 clinical trial where the process will have been fairly strictly governed - and up to half of them will not have been on pred plus tcz but pred plus placebo.

tcz has only recently been approved for general use so it is still fairly early days for others, it isn't officially approved in the UK at all although there is isolated use I believe.

I do hope it works for your wife without causing any problems - you have had a hard ride so far.

There are several on a Facebook GCA support group using it, just google and join and ask away, good luck.

CHEERS

I have had PMR For 3-1/2 years, 15-10m prednisone to start, had tapered to 8m. Had my first Actemra infusion almost four weeks ago. My second infusion will be this week. Today is my 10th day on 7m! I have never been this low on the prednisone, successfully. Also, I was nervous about such a big drop...I have been using the DSNS method, dropping 1/2m at a time. Having a little withdrawal symptoms, but I have not yet declined into a flare from the taper! We will see how it goes. Have not had any side effects from the first infusion. I am nervous about being too optimistic!😊 Best wishes to your wife.

Jim-CJ
Jim-CJ in reply to Klah

Thanks very much for your encouraging words. We need to hear from others that have been using Actemra.

Jim& CJ

Terry615
Terry615 in reply to Jim-CJ

I started monthly Actemra infusions for PMR about 6 months ago...recently switched to injections every 2 weeks. Have had PMR for 2 1/2 years and each time we reduced my pred dose below 10, I had a flare. My doctor added weekly methotrexate about a year ago, but still unable to reduce pred without a flare. My doctor felt I needed to be off the pred, so he suggested Actemra. Took a little effort to get insurance to cover it (I live in the US), but had no side effects at all from the Actemra. However, because of my weight (102), I couldn’t be given a large enough dose IV to be effective for more than 2 weeks. About 6 weeks ago I started giving myself injections every two weeks and have felt the best I have since this crazy thing started - and I’m now down to 4 mg pred daily! The goal is to get off completely. Not sure when/if I’ll get off methotrexate, but I’ve been pleased with the Actemra. I don’t know if the joint problems will ever completely clear up, but I’m happy it’s improving.

Jim-CJ
Jim-CJ in reply to Terry615

Thanks Terry615 for the update. My wife will go from 22.5to20 this week and then we are planning to start Actemra for all the rest of the tapers. Her Rheumy wants weekly injections (she has GCA). Still chasing the financial issue. Thanks again for the info,

Jim & CJ

Terry615
Terry615 in reply to Jim-CJ

My pharmacist dealt directly with the drug company that makes Actemra. The company agreed to cover all but $5/month (USD). Otherwise, my portion was going to be $850/month. It’s worth the time and paperwork dealing directly with the manufacturer. Hope they’re able to help cover your costs.

I tried it two years ago....had five infusions...it lowered my prednisone by five mg( 15 to 10). I had a reaction to the last infusion and did not go any further ( my decision) . Since that time I have had a spinal fusion and a lamentectomy , plus two cataract surgeries. I am 80. During that time I could not get any lower than 12. I have now gone back to that doctor in order to get Rayos . He suggested I take the Actemra but in a shot once a week ( which I administer myself). I have only taken two shots but already feel better. The Rayos , although expensive is supposed to lower your prednisone by 40 % al by itself ( according to my doctor....I did not see his stats ) I will let you know I progress. Another benefit of Rayos is that you do not have to take a PPI .

PMRpro
PMRproAmbassador in reply to 30048

"Another benefit of Rayos is that you do not have to take a PPI ."

I don't I agree - but then I never did. Technically though you could still need one. The coating of Rayos/Lodotra splits after 4 hours in the right gastric conditions (taken within 3 hours of a meal) and that is still in the stomach - there is still the potential to cause gastric irritation.

Jim-CJ
Jim-CJ in reply to 30048

Thanks for your reply. We are looking forward to starting Actemra. It has been 2 1/2 years on Prednisone - two recent vertebra fractures - and stuck at 35 mgs of Prednisone. Also, we just got a break on the cost of Actemra - still high, but doable.

Thanks Again,

Jim & CJ

Thank you for responding. I have been trying to get off my pantoprazole . I have been on it five years and after reading an article that was posted on here...it is suspected of bothering your kidneys . As all of a sudden my kidneys are showing some strain...I was trying to cut it to a couple days. I have found that my incontinence has subsided since I have stopped. That was an unexpected result but one I was overjoyed with 😊 Nothing is ever easy !

PMRpro
PMRproAmbassador in reply to 30048

That's a side effect I wasn't aware of!

For most of the PPIs you need to taper using them or you may suffer from rebound acid production - producing even MORE. You can reduce the dose as a halfway stage - or you can start using something like ranitidine/Zantac which is older, does almost exactly the same with acid production and has fewer and different side effects. But GPs were fed the story that PPIs are new and SOOOOOOO much better by the drug reps. There really isn't much difference!

HeronNS
HeronNS in reply to 30048

Never having heard of this drug I googled it and it says "used for short term treatment.... etc". Good you've been able to come off it then!

I have GCA and PMR for 3 years and have been on TCZ all of that time with no side effects. I've tapered down to 3mg with only one flair. Went back to 10mg and slowly came down again. I only drop half mg at a time. I hope you find this infusion as good as I do. Good luck

Jim-CJ
Jim-CJ in reply to jeannette65

Thanks Jeannette65. This helps my wife understand the journey.

Jim & CJ

You may also like...